Alert archive / New Mexico / High Wind Warnings in 2025

High Wind Warning 30, NWS Midland/Odessa, TX

September 23, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Sep 23, 2025, 2:24 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Sep 24, 2025, 4:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2025, 2:24 AM MDT (08:24 UTC)
In effect from
Sep 24, 2025, 4:00 AM MDT
Expired
Sep 24, 2025, 9:15 AM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3497 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS74 KMAF 230824
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 AM MDT Tue Sep 23 2025

NMZ027-TXZ271-240030-
/O.UPG.KMAF.HW.A.0023.250924T0700Z-250925T0300Z/
/O.NEW.KMAF.HW.W.0030.250924T0700Z-250925T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe and Delaware
Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
224 AM MDT Tue Sep 23 2025 /324 AM CDT Tue Sep 23 2025/

...HIGH WIND WARNING IN EFFECT FROM 1 AM MDT /2 AM CDT/ TO 9 PM MDT 
/10 PM CDT/ WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Pass and Delaware Mountains.

* WHEN...From 1 AM MDT /2 AM CDT/ to 9 PM MDT /10 PM CDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Gusty winds may 
  blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

Lamberson
2 follow-up statements
225 
WWUS74 KMAF 240041
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
641 PM MDT Tue Sep 23 2025

NMZ027-TXZ271-241700-
/O.EXT.KMAF.HW.W.0030.250924T1000Z-250924T1700Z/
Guadalupe Mountains of Eddy County-Guadalupe and Delaware
Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
641 PM MDT Tue Sep 23 2025 /741 PM CDT Tue Sep 23 2025/

...HIGH WIND WARNING NOW IN EFFECT FROM 4 AM MDT /5 AM CDT/ TO 11 AM 
MDT /NOON CDT/ WEDNESDAY FOR MAINLY GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...In New Mexico, Carlsbad Caverns national Park. In Texas, 
  Guadalupe Pass.

* WHEN...From 4 AM MDT /5 AM CDT/ to 11 AM MDT /noon CDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

DeBerry
052 
WWUS74 KMAF 241515
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
915 AM MDT Wed Sep 24 2025

NMZ027-TXZ271-241615-
/O.CAN.KMAF.HW.W.0030.000000T0000Z-250924T1700Z/
Guadalupe Mountains of Eddy County-Guadalupe and Delaware
Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
915 AM MDT Wed Sep 24 2025 /1015 AM CDT Wed Sep 24 2025/

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

Sprang

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 23, 2:19 AM MDT, 5 minutes earlier. Its key messages:

  • Updated at 316 AM CDT Tue Sep 23 2025
  • High probability of winds 35 to 45 mph for Guadalupe and Delaware Mountains as well as at Carlsbad Caverns National Park tonight into Wednesday evening.
  • A chance of strong to severe storms with damaging winds, large hail, and heavy rain Tuesday evening over eastern parts of the Permian Basin and Stockton Plateau. Medium to high shower/storm chances and near to below average temperatures over most of the forecast area Wednesday.
  • Warming trend in high temperatures Thursday through end of the week, then cooling trend from the beginning of the weekend into early next week.
Area forecast discussion, Sep 23, 2:19 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
319 AM CDT Tue Sep 23 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 316 AM CDT Tue Sep 23 2025

- High probability of winds 35 to 45 mph for Guadalupe and
  Delaware Mountains as well as at Carlsbad Caverns National Park
  tonight into Wednesday evening.

- A chance of strong to severe storms with damaging winds, large
  hail, and heavy rain Tuesday evening over eastern parts of the Permian
  Basin and Stockton Plateau. Medium to high shower/storm chances
  and near to below average temperatures over most of the
  forecast area Wednesday.

- Warming trend in high temperatures Thursday through end of the
  week, then cooling trend from the beginning of the weekend into
  early next week.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 316 AM CDT Tue Sep 23 2025

Current satellite imagery and latest RAP analysis shows a
weakening upper-level ridge with a few embedded shortwaves over
the region, as well as an upper-level low swinging across the
Rockies. The weak upper-level ridge will be the dominant feature
this afternoon as summer-like temperatures stick around for one
more day. Highs are expected to reach the upper 80s to upper 90s,
with a few spots along the Pecos River, Rio Grande, and Presidio
Valley hitting the lower 100s. Embedded shortwaves within the flow
of the ridge allows for isolated rain showers and storms to occur
this afternoon into the early evening hours. Greatest
precipitation chances (20-40%) lies over the northern/northeastern
Permian Basin and higher terrain. Forecast soundings continue to
show "inverted-V" profiles and high DCAPE values signaling a wind
gust threat, especially over portions of the northeastern Permian
Basin. The other hazards for the strongest thunderstorms include
frequent lightning and brief heavy rainfall. Large hail is not
expected to be a concern considering the dry mid and lower levels
which will allow for melting hail.

Tonight, a cold front begins to enter into the region, prompting
higher precipitation (40-70%) chances over the northern half of
the forecast area. CAMs have a cluster of thunderstorms skirting
across southeast New Mexico and eventually moving through the
Permian Basin. Guidance has these storms meeting along the cold
front, providing sufficient deep-layer shear and marginal severe
instablilty. This will enable a few strong to severe storms to
occur primarily in the eastern Permian Basin. The main threats
with these storms will be damaging winds and locally heavy
rainfall leading to flash flooding. The aforementioned cold front
is expected to bring breezy to strong winds across the southeast
New Mexico Plains and higher terrain late Tuesday through early
Wednesday evening. Northeasterly gap winds (35-45 mph sustained
winds) at Guadalupe Pass and Carlsbad Caverns are anticipated.
Therefore, a High Wind Warning has been issued for these areas
during this timeframe. Take caution if driving through the area or
plan an alternate route.

Wednesday, the upper-level trough ejects further to the east,
while the cold front pushes into northern Mexico. The front will
allow much cooler temperatures and low to medium (30-60%) rain
chances across the region. High temperatures are forecast to be in
the 70s for many locations. A couple of spots along and near the
river valleys are forecast to be in the upper 80s to 90s. Rain
chances diminish by the afternoon hours as drier air behind the
front makes its way into the forecast area. Wednesday looks to be
the coolest day of this week as temperatures begin to warm back up
Thursday and beyond. See long-term discussion for more details!

Lamberson

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 316 AM CDT Tue Sep 23 2025

By Thursday, the upper level storm system will be off to the east
and the backdoor cold front associated with the greatest near
surface lift and moisture will develop into the Stockton Plateau
and Davis Mountains. Consequently, a low (20%-30%) probability of
showers/storms lingers southwest of the Pecos River and largely
south of I-20 Thursday morning, with highest chances of
showers/storms over Big Bend. A low probability of showers/storms
redevelops in the afternoon for Marfa Plateau and higher
elevations in the Rio Grande region even as the cold front clears
the area, due to heating of elevated terrain and mesoscale induced
circulations along with residual moisture. However, highs will
warm a few degrees compared to Wednesday as gusty northeast winds
decrease and mid to upper ridging aloft accompanied by large scale
sinking motion increases. Highs in the mid 80s F, mid to upper
70s F higher elevations, and upper 80s F to lower 90s F along Rio
Grande can be expected, with lows falling into the mid 50s to
lower 60s F range, mid 60s to lower 70s F range along Rio Grande
once more. Friday highs warm again with building ridging,
resulting in mid 80s F to lower 90s F, upper 70s F to lower 80s F
higher elevations, and lower to mid 90s F along Rio Grande.
Shower/storm chances once more return to a pattern of low to
medium (25%-35%) probability of afternoon/evening development
over western higher terrain, with lee troughing over SE NM into W
TX redeveloping and winds again shifting to southerly with more of
an upslope component. However, lows will not warm much from
previous nights as dew point temperatures/boundary layer moisture
remain lower than earlier this month and light winds allow for
efficient overnight cooling.

The weekend is still looking similar to previous runs. Highs
Saturday will be a few degrees cooler - especially higher
elevations - as a mid to upper trough deepens over the Pacific
Coast into the Desert SW and large scale sinking motion weakens.
Shower/storm chances correspondingly increase to medium (35%-45%)
over western higher terrain into SE NM plains, Upper Trans Pecos,
Stockton Plateau, and Rio Grande region, with lower probabilities
to the east and northeast. Lows begin to warm back into the upper
50s F to 60s F range, lower 70s F Big Bend due to increased low
cloud cover as rain chances linger overnight. Sunday continues the
cooling trend, with highs again a few degrees cooler than the
previous day and low to medium rain chances over the western
higher terrain. Lows Sunday night begin to cool as rain chances
and low clouds decrease, and by Monday and Tuesday, low
probability of shower/storm chances will again be present with
highs only in the lower to mid 80s F, upper 60s to 70s F range for
higher elevations. Rainfall after midweek into next weekend will
be highest where highest probability of showers/storms sets up
each day, namely the western higher terrain into Presidio Valley,
where there is a low to medium probability of amounts at least
0.50"-0.75". We will continue to monitor the forecast to see how
amounts, timing, and possible flood risk are expected to unfold.

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT Tue Sep 23 2025

Current observations show an outflow boundary moving across west
Texas. This is expected to impact MAF, INK, and PEQ after 06Z with
northwesterly gusty winds. Therefore, TEMPOs have been implemented
at these sites until 08Z. A brief light shower may occur upon the
boundary passage for MAF and INK terminals. Northwest look to stay
around through the overnight hours at most sites. VFR conditions
are expected to prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               98  65  76  58 /  20  60  60  10
Carlsbad                 93  64  75  59 /  10  40  30  10
Dryden                   99  73  86  68 /  10  10  50  40
Fort Stockton            98  67  76  62 /  20  20  60  20
Guadalupe Pass           85  59  67  57 /  10  30  30  20
Hobbs                    92  59  74  55 /  10  60  40  10
Marfa                    90  61  74  56 /  10  20  50  20
Midland Intl Airport     98  66  76  60 /  10  60  60  20
Odessa                   97  65  75  60 /  10  50  60  20
Wink                     97  65  76  59 /  10  40  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Wednesday evening for
     Guadalupe and Delaware Mountains.

NM...High Wind Watch from late tonight through Wednesday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...11
LONG TERM....94
AVIATION...11

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:05 PM MDTSpecial Weather StatementMAFLea40 min

Nearby

High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.